Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, June 15, 2018

June 15, 2018 · NWS ARX · 6 events in 4 counties and zones

Two rounds of thunderstorms moved across portions of western Wisconsin during the late afternoon and evening of June 15th. These storms occasionally produced some damaging winds that blew down trees from near Whitehall (Trempealeau County) to Camp Douglas (Juneau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across portions of western Wisconsin during the late afternoon and evening of June 15th. These storms occasionally produced some damaging winds that blew down trees from near Whitehall (Trempealeau County) to Camp Douglas (Juneau County). Half dollar sized hail also fell in Oakdale (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 2:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 2:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
352 PM CDT Fri Jun 15 2018

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Fri Jun 15 2018

At 3 PM, a mesoscale convective complex was moving through the
Twin Cities. This system was producing scattered showers and
storms across east-central, southeast, and south-central
Minnesota, and north-central Iowa. The HRRR and ARW have the best
handle on this precipitation. As the afternoon progresses, these
showers and storms will eventually build across Wabasha and Dodge
counties in southeast Minnesota and along and north of Interstate
94 in western Wisconsin late this afternoon and early evening. As
this convection builds and develops a cold pool, the HRRR pushes
it south toward Interstate 90. Considering the cap strength, this
seems a bit unrealistic, so trended the PoPs along and north of
Interstate 94. We will have to watch these storms for the
potential of an isolated severe storm. Damaging winds, hail, and
very heavy rain will be the main concerns.

As the low level jet increases the moisture transport into eastern
South Dakota, a mesoscale convective complex will develop. It will
then move northeast across southwest and central Minnesota. A few
of these storms may move through north-central Wisconsin. With
weak 2-6 km shear, any severe weather will likely be more
isolated than widespread. However, if a large enough cold pool
happens to develop, a squall line may develop with damaging winds
the main concern. Additional storms will be possible north of
Interstate 94 through the weekend.

With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.

On Saturday and Sunday afternoons, high temperatures will climb
to around 90 north of Interstate 90 and in the lower and mid 90s
across the remainder of the region. With these temperatures and
dew points around 70, afternoon and evening heat indices will
climb into the 90 to 105 degree range. Due to this, we have issued
a Heat Advisory from 1 PM Saturday through 7 PM Sunday. With
850 mb temperature anomalies around 2 standard deviations, there
may be a few record highs tied or broken. These records can be
found in the climate section below.

.LONG TERM...(Sunday night through Friday)
Issued at 350 PM CDT Fri Jun 15 2018

From Sunday night through Monday evening, a cold front will move
slowly southeast through the Upper Mississippi River Valley. Ahead
of this front ML CAPES will climb into the 1500 to 3000 J/kg.
However, the 0-3 and 0-6 km shear remains weak, so any severe
weather does happen to develop will be isolated in nature.

With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jun 15 2018

Currently watching some showers and storms across southwest and
south central Minnesota. This activity is associated with a MCV.
Many of the CAM models have this activity dissipating as at it
approaches our area. However, the 15.16z HRRR does move this
convection along and north of Interstate 90 this afternoon and
evening. This is due to the lift and precipitation associated with
this system cooling the cap. With 700 mb temperatures running
around 13C, confidence was not high enough to include them in the
TAFs at this time. We will continue to watch this activity and
update the TAFS as needed.

&&

.CLIMATE...
Issued at 350 PM CDT Fri Jun 15 2018

Here are some record highs for Saturday...

Austin MN 93F in 1987
Charles City IA 96F in 1933
Cresco IA 92F in 1946
Decorah IA 97F in 1910
La Crosse WI 94F in 1994
Mauston WI 92F in 2007
Medford WI 94F in 1898
Neillsville WI 94F in 1907
Prairie du Chien WI 96F in 1987
Rochester MN 99F in 1913
Sparta WI 95F in 1918
Winona MN 94F in 1987

Here are some record highs for Sunday...

Austin MN 93F in 1995
Charles City IA 95F in 1913
Cresco IA 92F in 1940
Decorah IA 98F in 1910
La Crosse WI 95F in 1995
Mauston WI 93F in 1918
Medford WI 93F in 1907
Neillsville WI 95F in 1910
Prairie du Chien WI 96F in 1987
Rochester MN 94F in 1933
Sparta WI 93F in 1934
Winona MN 97F in 1933

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
     WIZ032>034-041>044-053>055-061.

MN...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for MNZ079-
     086>088-094>096.

IA...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
     IAZ008>011-018-019-029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
CLIMATE...Boyne
Hazardous weather outlook, Jun 15, 1:34 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
234 PM CDT Fri Jun 15 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-161000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
234 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into the evening, mainly north of
Interstate 90. A few storms could be strong to severe with large
hail, damaging winds, and heavy rainfall.

Heat indices of 90 to 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat Advisory Saturday afternoon into Sunday evening.

Heat indices of 95 to 105 degrees during the afternoon hours
Saturday and Sunday.

Periodic thunderstorm chances through the weekend, mainly north
of Interstate 90. Heavy rain is likely with the storms, with the
potential for large hail and damaging winds.

There are additional storm chances Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-161000-
Taylor-Clark-
234 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into the evening. A few storms could
be strong to severe with large hail, damaging winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices of 90 to 100 degrees for the afternoon hours
Saturday and Sunday.

Periodic thunderstorm chances will continue Saturday through
Tuesday. The weekend storms will produce heavy rain, with the
potential for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 15, 4:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 ESE DOUGLAS           44.09N 92.51W
06/15/2018  M0.75 INCH       OLMSTED            MN   BROADCAST MEDIA

&&

CA
Special weather statement, Jun 15, 4:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
523 PM CDT Fri Jun 15 2018

MNZ079-086>088-WIZ017-029-032>034-160000-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
523 PM CDT Fri Jun 15 2018

...Thunderstorms...A Few Strong Early This Evening...

Thunderstorms will track eastward across the area through 7 pm.
Frequent lightning and brief downpours will accompany the storms.
The stronger storms could produce hail from 1/2 to 3/4 inch.

When storms approach, seek shelter indoors.

Rieck
Local storm report, Jun 15, 4:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 E DOUGLAS             44.10N 92.49W
06/15/2018  E0.88 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

CA
Local storm report, Jun 15, 4:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 ESE DOUGLAS           44.09N 92.51W
06/15/2018  M1.10 INCH       OLMSTED            MN   BROADCAST MEDIA

            THE DURATION OF THE HEAVY RAIN EVENT WAS 30
            MINUTES.

&&

CA

The radar

The La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Trempealeau

When
June 15, 5:00 PM CST
Where
Trempealeau County, 4.26 mi SSW of Whitehall
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.310, -91.340

Trees were blown down southwest of Whitehall.

Thunderstorm Wind, Jackson

When
June 15, 5:15 PM CST
Where
Jackson County, 1.64 mi WSW of Taylor Halverson Arp
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.270, -91.130

Trees were blown down north of Franklin.

Thunderstorm Wind, Jackson

When
June 15, 5:25 PM CST
Where
Jackson County, 2.44 mi NE of Taylor Halverson Arp
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.305, -91.065

Trees were blown down southeast of Taylor near the intersection of County Roads P and X.

Thunderstorm Wind, Jackson

When
June 15, 5:25 PM CST
Where
Jackson County, 3.24 mi SE of Taylor Halverson Arp
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.243, -91.060

Trees were blown down southwest of Disco near the intersection of County Road C and Lien Road.

Hail, Monroe

When
June 15, 9:18 PM CST
Where
Monroe County, Oakdale
Measured
1.25 in hail
Reported by
Public
Coordinates
43.970, -90.380

Half dollar sized hail was reported in Oakdale.

Thunderstorm Wind, Juneau

When
June 15, 9:42 PM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.920, -90.270

Trees were blown down in Camp Douglas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759674, 759675, 759677, 759678, 759679, 759688.